Economics at your fingertips  

A class of individual expenditure functions

Martina Menon (), Elisa Pagani () and Federico Perali ()

Economic Theory Bulletin, 2016, vol. 4, issue 2, No 12, 305 pages

Abstract: Abstract This study examines the regularity properties ensuring that individual expenditure functions are legitimate individual cost functions in the context of collective household models. The structure of collective household models entails a scaling of income through a function that describes how resources are shared within the household. This modified income function defines expenditure functions at the individual level. Our study completes previous work on modifying functions by Barten, Gorman, and Lewbel that was limited to the investigation of the scaling of prices and the translation of income without considering the scaling of incomes. We find that the product of the modifying function and the household expenditure function maintains the regularity properties of expenditure functions if the modifying function is positive, homogeneous of degree zero and at least quasi-concave. We also examine how changes in prices affect the curvature of the modified income function and, in turn, inequality in the distribution of resources within the household. An example shows how our results can be used to test the curvature properties of individual expenditure functions as well as to measure the inequality within the household.

Keywords: Individual expenditure function; Collective household model; Concavity; Homogeneity; Intra-household inequality (search for similar items in EconPapers)
JEL-codes: D11 D12 D13 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s40505-015-0088-2

Access Statistics for this article

Economic Theory Bulletin is currently edited by Nicholas C. Yannelis

More articles in Economic Theory Bulletin from Springer, Society for the Advancement of Economic Theory (SAET) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2021-06-01
Handle: RePEc:spr:etbull:v:4:y:2016:i:2:d:10.1007_s40505-015-0088-2